Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

HIV Meds and Hospital Beds

March 24, 2010

"Going on meds doesn't mean I am going to die. It means that I am not letting the virus attack my immune system without a weapon to defend itself. I am going to try to control it and not let HIV run free inside of me." -- Robert

I wanted my third blog to be about my experience starting HIV/AIDS medication. When I was first diagnosed I was told time and time again that my counts were always good and I didn't need to start taking medication right away. This helped feed the denial of my HIV status. Not having totake medicine on a daily basis and keeping busy made it easy to sweep my diagnosis under the rug.

In 2007 I switched my infectious disease doctor because I lost my health insurance and my job. I was limited with the options I had and chose to go to the Jonathan Lax Center and Philadelphia Fight, located in Center City Philadelphia.

Advertisement
The first time I walked into the Lax Center I didn't know what to expect. It was different than the previous doctor's office I went to. I remember walking in and being greeted immediately with a hello from the woman behind the desk. It was welcoming and warm and from that moment on I knew I found my home. I was waiting for five minutes and was already laughing with the receptionist and other patients. It was the next step towards accepting my HIV status.

I remember being introduced to my doctor for the first time. He was different from the other doctors I went to before. He was compassionate, caring, he listened and answered questions I had. He made me feel like I was important and not just another patient. He filled me with confidence and gave me the hope I needed to continue this fight against HIV/AIDS.

I had just lost my job, I had no car and I needed a change. A big change. I remember the doctor sitting me down after a few months and asking me about the possibility of starting medication. Like many who are about to start meds I was hesitant, especially after being told my counts were so good for so long. I had convinced myself that starting meds was the beginning of the end.

He explained the different kinds of meds and how much they have advanced over the years. I looked at starting meds as my chance for change. So I started taking Atripla [efavirenz/tenofovir/FTC]. It was a single pill once a day. Who could argue with that? The doctor informed me that there was a possibility of some side effects and that some are normal. He then gave me a prescription to get filled, and out the door I went to embark on this new adventure.

I remember coming home anticipating the worst in regards to side effects, but also looking forward to the vivid dreams that Sustiva [efavirenz, Stocrin] in Atripla can cause. Well, after a few days of taking Atripla I noticed a rash appearing. It was itchy. I called the doctor's office and told them I was breaking out in a rash. I was told it was somewhat normal and to keep an eye on it. I also made an appointment for the next day.

When called back to his office I showed the doctor my rash. By then it was all over my chest, back and legs. He then did something I never expected. It was a Friday so he handed me his cell phone number and told me to call him directly if it was to get worse. I left reassured that I'd found the best doctor I possibly could find.

The following night I went to bed as usual. I woke up about 3am and was having an itching attack. I couldn't sleep. I ended up falling asleep submerged in a tub full of hot water. It was the only thing that stopped the rash from itching. My partner found me in the morning and was scared out of his wits. He thought I was dead. I know it isn't funny but, I laugh about it now.

I called the doctor and told him it was getting worse. He advised me to go to the emergency room. I was having an allergic reaction to the Sustiva in the Atripla. I was admitted and hooked up to tubes pumping fluids into my body.

When I was alone in the hospital room after everyone went home, I would ask myself, Is this it? Am I going to die? It was just me, a little TV and a singing frog on crutches my friend Lori brought when she visited. I would think about all the people, places and things that led me to where I was that day. I was scared. I never was in a hospital over night before. I ended up staying there for three days. I stopped taking Atripla and never got to experience the vivid dreams.

I entertained the idea of starting meds for the second time this past December. Since the prior medication and my body had a bad reaction, I was very hesitant to start medication. This time around, I was put on Truvada [tenofovir/FTC] and Isentress [raltegravir].

So what makes this time different? Well for one I am in a better place altogether -- mind, body and spirit. I have a stronger support system via POZIAM and now TheBody.com. I also have read tons of positive feedback from long-term survivors about taking medication.

I know most HIV/AIDS drugs have side effects and they usually aren't the most pleasant. I remember reading the following: weight gain, nausea, diarrhea, crazy dreams, loss of weight in my face, arms and legs -- No, not my soccer legs!

Seriously, I know these things could happen but I can still live with these side effects. Isn't that something to be grateful for -- just being alive? So I remember looking at the little blue and peach pills and asking them to help me fight this virus. I said a short prayer and swallowed them.

I have been taking Truvada and Isentress now for a little over 2 months and have experienced very few side effects. I have only had problems falling asleep and staying asleep. My partner will tell you I have also become a super bitch. I disagree!

When I got my first blood results since starting my new meds, I found out my CD4 count was 330 and for the first time my viral load was undetectable.

Send Robert an e-mail.

Read more of POZIAM, Robert Breining's blog, at TheBody.com.



This article was provided by TheBody.com.
 
See Also
More Personal Accounts Concerning HIV Treatment
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

 
Advertisement